People who get the Moderna vaccine are getting red rash which is named COVID arm, it is harmless but annoying for people who got it to feel itching and red patches on their arms. According to the doctors, it is not dangerous and people should not hesitate to get the second shot of vaccine dose.
According to dr. Esther, director of global health in the dermatology department at Massachusetts General Hospital. The reaction is an indication that your body’s immune system started its work she also added that we should assure people that this red splotch on their arms is only for a couple of days and they should not panic and should take their second shot to get rid of the coronavirus.
She is the principal investigator of the dermatological registry associated with global COVID-19. Her main job is collecting responses from people against coronavirus and arrange a report. She said, there are only 14 reported examples of the covid arm but there could be more that are not reported yet.
Allergists and dermatologists are studying the side effects of the vaccine on human skin and they name these symptoms covid arm. The rash could be itchy and painful to touch with red color. It can cover an area up to six inches across. It appears on the area where the shot of coronavirus vaccine was given.
She said it will go away within a day or two because it is a temporary reaction to your body’s immune system.
This reaction only occurs in people who are given a shot of Modena vaccine while people who got the shot of Pfizer vaccine did not get this. She said that these rashes were reported during the clinical trials of the Moderna vaccine.
It does not mean that Pfizer is safer than Moderna, the reaction is not a such big deal. The majority of people who get rashes seem to be more common in women, maybe they are all health workers but it is hard to tell now.
There are many new cases reported in women but that was reported by that women according to Dr.Kim Blumenthal, professor of medicine and an allergist and epidemiologist at Harvard Medical School.
People who got these rashes were mostly in their 30s and 40s, it could be due to their age because most of the health workers are at the same age and getting the first wave of vaccinations.
Women overall 77 percent reported Moderna Vaccine has side effects. It is because the age of health workers is between this. Anyone can report vaccine ration on CDC’s V-safe Page,
Till now the side effects are not so much apart from this vaccine reaction. According to data older people have a weak immune response and the same thing happens when it comes to vaccine reactions. So it could be a signal of the robust immune response in young people. She said we are surprised because we are noticing different response to the COVID vaccine is different in different age groups.
Rash Can Take a Couple of Days to Appear
The unusual thing is that the rashes appear after five to nine days of the first vaccine shot and immunization. Mostly a week. That makes it different from other vaccine side effects that happen in just a day or two.
According to Dr.Freeman, it has surprised people because it is a long time after the vaccine shot. While other allergic reactions typically seem more worse so it is a concern that a second shot can cause severe rashes. The researchers are still collecting data. But the doctor said it will not appear again with the second shot of the Moderna vaccine.
There are not enough examples till now and the second shots will begin in the last week of this month. The first dose was given on 18th December and the second dose will be given after 28 days of the first shot. So the second shot has begun on 15th January.
The appearance of rashes is delayed due to an unknown allergic reaction according to Blumenthal. Some are relating it to the immune reaction and body is just doing its job or it is due to any inactive ingredient of vaccine it is not confirmed yet.
Due to lack of reporting the percentage of people who develop rashes is unknown. She also said that it can be worse because we probably just seeing the tip of the iceberg.
Do Not Avoid Second Shot
Although people are under stress and the reaction is annoying but is not deadly as a virus. So we can not make it a reason for not getting a second dose, you can take an antihistamine if the rash is itching and you can use Tylenol for pain. According to doctor Blumenthal.
He also added that it is delayed cutaneous hypersensitivity, not an infection and you should not treat it with antibiotics. But if the rashes appear on other parts of the body you should contact your health care provider.
According to Zuckerberg San Francisco General Hospital, people should begin getting a second dose on another arm. said Dr. Erin who is Chief of Dermatology at the hospital.
The rashes are harmless and are for the short term but the virus is deadly and it is an important message for all.
She said that people should not panic, we do not want that people avoid the second dose just due to the reaction.